Skip to main content

Research Repository

Advanced Search

A Sample Selection Model with Skew-normal Distribution

Ogundimu, Emmanuel O.; Hutton, Jane L.

A Sample Selection Model with Skew-normal Distribution Thumbnail


Authors

Jane L. Hutton



Abstract

Non-random sampling is a source of bias in empirical research. It is common for the outcomes of interest (e.g. wage distribution) to be skewed in the source population. Sometimes, the outcomes are further subjected to sample selection, which is a type of missing data, resulting in partial observability. Thus, methods based on complete cases for skew data are inadequate for the analysis of such data and a general sample selection model is required. Heckman proposed a full maximum likelihood estimation method under the normality assumption for sample selection problems, and parametric and non-parametric extensions have been proposed. We generalize Heckman selection model to allow for underlying skew-normal distributions. Finite-sample performance of the maximum likelihood estimator of the model is studied via simulation. Applications illustrate the strength of the model in capturing spurious skewness in bounded scores, and in modelling data where logarithm transformation could not mitigate the effect of inherent skewness in the outcome variable.

Citation

Ogundimu, E. O., & Hutton, J. L. (2016). A Sample Selection Model with Skew-normal Distribution. Scandinavian Journal of Statistics, 43(1), 172-190. https://doi.org/10.1111/sjos.12171

Journal Article Type Article
Acceptance Date Jul 25, 2015
Online Publication Date Jul 30, 2015
Publication Date 2016-03
Deposit Date Oct 11, 2020
Publicly Available Date Oct 15, 2021
Journal Scandinavian Journal of Statistics
Print ISSN 0303-6898
Publisher Wiley
Peer Reviewed Peer Reviewed
Volume 43
Issue 1
Pages 172-190
DOI https://doi.org/10.1111/sjos.12171
Public URL https://durham-repository.worktribe.com/output/1254345

Files

Accepted Journal Article (438 Kb)
PDF

Copyright Statement
This is the peer reviewed version of the following article: Ogundimu, Emmanuel O. & Hutton, Jane L. (2016). A Sample Selection Model with Skew-normal Distribution. Scandinavian Journal of Statistics 43(1): 172-190., which has been published in final form at https://doi.org/10.1111/sjos.12171. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Use of Self-Archived Versions.





You might also like



Downloadable Citations